Ask a doctor

Cheek Frozen After Botox to the Eyes

My cheek does not work when I smile, what is the cause and how long will it last? It was the first time I received Botox for crows feet, I have been doing it on my forehead for over 2 years with no negative effects. This appeared 10 days later and I thought it was bals palsy, but no other area was affected. It has been three weeks now and I still am unable to move one side of my face, besides being embarrassed and frustrated, I am concerned that it will not go away.

Doctor Answers (6)

Botox in cheek will wear off in about 3 months.

+1

The effects that you're experiencing are due to Botox placement or spread to the lower fibers of the orbicularis oculis muscle, the same muscle that controls crow's feet.

Don't fear that it will be permanent, but unfortunately there is not much that can be done to speed resolution other than time.

Baton Rouge Dermatologic Surgeon

Botox influenced more than the crows feet musculature

+1

Botox typically influences about a square centimeter around it's injection point, but that varies depending on concentration and technique.  The obicularis oculi muscle is most responsible for the formation of crows feet, which is a thin superficial ring-like muscle.  Most of the time that muscle is effectively treated with botox to selectively soften crows feet.

The zygomaticus muscles are deeper, and a bit lower on the face than the usual injection sites for botox.  It sounds like somehow these zygomatic muscle(s) were affected by the botox as well.  There are times when a very weak peripheral effect from botox causes things like this,  and the body compensates to improve things within 2-3 weeks.  If it does not seem to be softening by then, you might have to wait out the full botox duration of 3-6 mos. 

What you are experiencing is very rare, so I would not give up on trying it one more time in the future for crows feet once you are comfortable again.  The injection sites just need to be higher, and more superficial.

Madison Facial Plastic Surgeon
4.5 out of 5 stars 8 reviews

Cheek immobility after Botox injection

+1

Botox will do what you tell it to do.

If it is placed in the orbicularis muscle near the cheek, it will deactivate that muscle.  One of the functions of the orbicularis muscle in this region is to elevate the cheeks.

If that patient has any underlying differences in muscle strength, or if the Botox was unevenly injected, a very significant asymmetry can result.

Botox does not "get rid of wrinkles" by relaxing muscles; it relaxes functional muscles.  A thorough understanding of the interrelational functionoing of muscles is important.

If the errant Botox was a direct hit, it will probably take 3 months to improve.  If it resulted from inadvertent Botox in a watershed area, improvement should be quicker.

Beverly Hills Plastic Surgeon
5.0 out of 5 stars 82 reviews

These can be very emotionally upsetting

+1

The BOTOX will wear off.  It could take several months.  There is honestly no treatment other than waiting.  This type of abnormal weakening with BOTOX is interpreted by the emotion centers in the brain that rely on feedback from the brain as a bad feeling.  In other words, it makes you feel bad even if the change in appearance is minimal.  Probably a good idea to find a new BOTOX injector.

Web reference: http://www.lidlift.com

Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 14 reviews

Cheeks frozen after Botox for crow's feet

+1

Bell's palsy would affect the entire musculature of the right or left face. If it is isolated to the cheek with smiling, it's Botox and it will go away eventually. I am very careful not to inject too far from the outer orbital rim for crow's feet and have never seen this complication.

Good luck.

Fresno Oculoplastic Surgeon
5.0 out of 5 stars 6 reviews

L cheek problem after Botox

+1

The problem you describe is most likely related to Botox injections that involved the muscles that elevate your cheek. You should probably speak to your primary care physician to make certain you do not have another more significant medical condition.  However, the timing and description you provide are certainly suggestive of Botox effect. This will improve over time as the Botox wears off.  This does not mean you cannot have your crow's feet injected in the future but I would tell your injector about this so that care can be taken to avoid a similar occurrence in the future.

Nashville Oculoplastic Surgeon
5.0 out of 5 stars 18 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.

You might also like...